Kentucky, 2020

Damaging Winds and Lightning Strike in Kentucky, August 18, 2020

August 18, 2020 · NWS LMK · 4 events in 3 counties and zones

While on the western side of an upper trough, a surface low with associated fronts moved south through west-central Kentucky. This produced thunderstorms along the front, stretching west to east through Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

While on the western side of an upper trough, a surface low with associated fronts moved south through west-central Kentucky. This produced thunderstorms along the front, stretching west to east through Kentucky. As this line moved south through the Bluegrass region of Kentucky, areas of severe damage resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 18, 12:31 PM EST, 51 minutes earlier.

Area forecast discussion, Aug 18, 12:31 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
131 PM EDT Tue Aug 18 2020

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1250 PM EDT Mon Aug 17 2020

With convection already starting across the area, the afternoon
forecast looks on track with coverage of showers and storms expected
to increase through the afternoon hours.  Mesonanalysis shows good
CAPE (2000-2500 j/kg) and DCAPE (900-1000 j/kg) developing ahead of
a sfc low pressure and cold front over southwest Indiana/western KY.
Steep low and mid level lapse rates are present as well with 20-30
kt effective bulk shear. These parameters should support strong wind
and small hail threats this afternoon/evening.

&&

.Short Term...(This evening through Wednesday)
Issued at 231 AM EDT Tue Aug 18 2020

Low pressure centered over southeast Illinois early this morning,
and its corresponding 5H shortwave trof and vort max, will slide
southeastward across southwest Indiana and central Kentucky into the
Tennessee Valley by this evening accompanied by showers and
scattered thunderstorms.

Mid and upper level winds actually weaken over the course of the day
with generally weak deep layer shear. However, there will be enough
SBCAPE to suggest thunder. While severe weather is not expected,
over southern Kentucky this afternoon during maximum destabilization
there will be some dry air aloft and steep low level lapse rates,
indicating a few gusty storms aren't out of the question.

Precipitable water values will be around 1.5"...not excessive for
this time of year, but indicative of the potential for some heavy
downpours. 1hr FFG numbers are well over two inches in most
locations (except just under two inches in the Lake Cumberland
region). Most spots should be able to handle the rain given how
green we are plus the fact that the past couple days have been
fairly dry. Nevertheless, K Index values progged in the low-mid 30s
indicate that there could be some heavier downpours in which some
brief local water issues could arise in areas that don't drain
easily, especially if storms can repeatedly move over the same spot.

With light winds coming in from the north or northeast this
afternoon over southern Indiana, temperatures there may struggle to
rise out of the 70s. Lower and middle 80s are forecast for central
Kentucky.

Tonight the low will weaken and move out of the area, with showers
gradually tapering off during the evening hours. High pressure
building over the Great Lakes and Midwest will usher in cooler and
drier air. Lows by Wednesday morning will range from the upper 50s
in southeast Indiana and the northern Blue Grass to the mid 60s near
the Tennessee border.

.Long Term...(Wednesday through Monday)
Issued at 235 AM EDT Tue Aug 18 2020

Synoptic Overview...A persistent pattern will be in place across the
US throughout the long term period as a blocking high remains rooted
roughly over the Four Corners region with troughing over the eastern
CONUS.

Wednesday...Surface high pressure will build in across the Great
Lakes and Ohio Valley resulting in an uncharacteristically cool and
dry day for mid August. Expect some cloudiness to linger across
south central KY along with a slight chance of showers in the
afternoon in the Lake Cumberland area, but otherwise skies should be
mostly sunny with highs in the upper 70s to low 80s. Quite the dew
point gradient will exist across the CWA with lower values in the
upper 50s to low 60s across southern Indiana and north central KY
while increasing to the mid to upper 60s across south central KY.

Thursday...Pleasant conditions will continue through Thursday as the
surface high edges eastward toward the NY coastline. Highs on the
day will increase into the low to mid 80s with similar dew points as
the previous day. The exception Thursday is another chance for
showers and thunderstorms across south central KY, mainly south of
the Parkways.

Friday through Sunday...A shortwave traveling along the northern
stream will pass over the Great Lakes while pulling the upper low
from the lower MS Valley northward across the Ohio Valley. As the
upper low tracks over the region, southerly flow will see an
increase in moisture resulting in an increase in mid and high level
clouds with greater areal coverage of diurnal showers and storms for
Friday and Saturday. Mugginess returns as well with dew points back
in the upper 60s to low 70s as daily high temps range in the mid
80s. By Sunday the upper trough axis will move toward eastern KY as
lingering moisture will lend to another afternoon of chance showers
and storms, mainly east of I65. Sunday highs will be slightly warmer
reaching into the mid to upper 80s with dew points in the upper 60s
to low 70s.

Monday and beyond...Upper flow becomes more zonal as the eastern
CONUS trough begins pushing off to the NE. This should leave the OH
Valley under the influence of high pressure with dry conditions yet
returning to the hot and muggy days of August for the beginning of
the work week. Also worth noting is that some models advertise a
tropical disturbance approaching the northern Caribbean by Monday.
Will keep an eye on this.

&&

.Aviation...(18Z TAF Issuance)
Issued at 130 PM EDT Tue Aug 18 2020

Scattered to at times numerous showers and storms are expected over
the area this afternoon and evening courtesy of a sfc low and cold
front passing through the region.  Have included VCTS at all TAF
sites through this evening and added tempo groups at SDF/LEX which
are most likely to see a t-storm with reduced flight conditions in
the 18-22Z time frame.  After sunset, convection will weaken and
begin to diminish in coverage.  Winds will become predominantly from
the NE tonight and remain elevated in the 5-7 kt range behind the
departing sfc low/cold front.  A few of the short range models also
indicate low cigs could develop at BWG/LEX during the pre-dawn hours
so have included an MVFR group late tonight into tomorrow morning
for those sites.  VFR conditions are expected to return for all TAF
sites around or after sunrise tomorrow.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...AMS
Short Term...13
Long Term...CG
Aviation...AMS
Hazardous weather outlook, Aug 18, 12:02 PM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
102 PM EDT Tue Aug 18 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191715-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
102 PM EDT Tue Aug 18 2020 /1202 PM CDT Tue Aug 18 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered storms are expected today, especially south of the Ohio
River. Locally heavy downpours,brief gusty winds and small hail will
be the main threats. Storms will taper off from north to south this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms will be possible each afternoon
from Wednesday through the weekend, especially across south central
Kentucky. The greatest coverage will be on Friday. The main hazards
will be brief heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters are welcome to report gusty winds, hail and flooding this
afternoon.

13/CG/AMS

In the hours before

Special weather statement, Aug 18, 12:28 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
128 PM EDT Tue Aug 18 2020

INZ079-KYZ032-181800-
Jefferson-Trimble-
128 PM EDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON AND
NORTHWESTERN TRIMBLE COUNTIES...

At 128 PM EDT, a strong thunderstorm was located near Madison, moving
east at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Madison, Bedford, Hanover, Saluda, Milton, Monitor, Trout, Hanover
Beach and Swanville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3874 8540 3872 8532 3866 8526 3858 8532
      3868 8557 3875 8551
TIME...MOT...LOC 1728Z 292DEG 13KT 3871 8547

DM
Special weather statement, Aug 18, 12:33 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
133 PM EDT Tue Aug 18 2020

KYZ033>035-181800-
Shelby-Henry-Franklin-
133 PM EDT Tue Aug 18 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SHELBY...
SOUTHEASTERN HENRY AND NORTHERN FRANKLIN COUNTIES...

At 133 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southwest of Owenton to
Shelbyville. Movement was southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Shelbyville, Simpsonville, Pleasureville, North Pleasureville,
Montclair, Elmburg, Harvieland, Elmville, Old Christianburg and
Hatton.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3846 8491 3845 8491 3844 8493 3842 8488
      3838 8490 3837 8487 3836 8487 3836 8484
      3834 8479 3835 8474 3833 8474 3809 8510
      3823 8537 3847 8495 3844 8496 3843 8496
      3843 8494 3846 8493
TIME...MOT...LOC 1733Z 296DEG 21KT 3841 8491 3820 8525

DM
Special weather statement, Aug 18, 12:40 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
140 PM EDT Tue Aug 18 2020

KYZ037-043-181815-
Nicholas-Harrison-
140 PM EDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NICHOLAS AND EAST
CENTRAL HARRISON COUNTIES...

At 140 PM EDT, a strong thunderstorm was located near Cynthiana,
moving southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cynthiana, Carlisle, Barefoot, Blue Licks Springs, Oddville, Morning
Glory, Ellisville, Venus, Headquarters and Hooktown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3827 8405 3832 8414 3835 8416 3837 8419
      3836 8422 3840 8431 3851 8424 3850 8419
      3849 8417 3849 8415 3848 8415 3848 8413
      3846 8410 3844 8402 3843 8400 3842 8400
      3844 8398 3842 8395
TIME...MOT...LOC 1740Z 296DEG 21KT 3842 8419

DM
Special weather statement, Aug 18, 1:02 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
202 PM EDT Tue Aug 18 2020

KYZ034-035-039-181830-
Shelby-Franklin-Anderson-
202 PM EDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SHELBY...NORTHEASTERN
ANDERSON AND SOUTHWESTERN FRANKLIN COUNTIES...

At 202 PM EDT, a strong thunderstorm was located 7 miles southeast of
Shelbyville, moving east at 15 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Frankfort, Lawrenceburg, Bryant, Benson, Farmdale, Capital City
Airport, Broadville Manor, Avenstoke, Harvieland and Alton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3825 8480 3815 8485 3814 8487 3811 8486
      3805 8489 3814 8519 3829 8507
TIME...MOT...LOC 1802Z 286DEG 15KT 3815 8512

DM
Special weather statement, Aug 18, 1:07 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
207 PM EDT Tue Aug 18 2020

KYZ043-181830-
Nicholas-
207 PM EDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NICHOLAS COUNTY...

At 207 PM EDT, a strong thunderstorm was located near Carlisle,
moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Carlisle, Blue Licks Springs, Weston, Ellisville, Pleasant Valley,
Headquarters, Sprout, Barterville and Myers.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3827 8389 3835 8414 3846 8409 3846 8407
      3844 8403 3844 8402 3843 8400 3842 8400
      3844 8398 3843 8395 3836 8392 3836 8389
      3835 8390 3836 8387 3833 8386 3834 8384
      3832 8385 3831 8383
TIME...MOT...LOC 1807Z 286DEG 15KT 3839 8405

DM
Special weather statement, Aug 18, 1:16 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
216 PM EDT Tue Aug 18 2020

INZ077-090>092-181845-
Washington-Floyd-Clark-Harrison-
216 PM EDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARRISON...WEST
CENTRAL CLARK...NORTHWESTERN FLOYD AND SOUTH CENTRAL WASHINGTON
COUNTIES...

At 216 PM EDT, a strong thunderstorm was located 11 miles north of
Corydon, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Galena, Palmyra, Borden, Greenville, Fredericksburg, Navilleton,
Starlight, Byrneville, Martinsburg and Bradford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3837 8621 3848 8615 3847 8587 3829 8593
TIME...MOT...LOC 1816Z 281DEG 14KT 3838 8612

DM

The radar

The Louisville radar (KLVX), 95 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 18, 1:22 PM EST
Where
Franklin County, 0.88 mi NE of Frankft Cptl City Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.190, -84.890

A large tree branch was snapped in Juniper Hills Park in Frankfort.

Thunderstorm Wind, Harrison

When
August 18, 2:37 PM EST
Where
Harrison County, 0.54 mi W of Oddville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.450, -84.240

There was a tree on a power line on Highway 62.

Thunderstorm Wind, Franklin

When
August 18, 3:30 PM EST
Where
Franklin County, 0.69 mi N of Big Eddy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.180, -84.870

A tree fell down on a car on Old Lawrenceburg Road.

Lightning, Jessamine

When
August 18, 3:40 PM EST
Where
Jessamine County, 0.88 mi NE of Wilmore
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.860, -84.660

Lightning struck a tree which brought down power lines and landed on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918711, 918713, 918714, 918710.